MAUDE Adverse Event Report: COOK INC ULTRATHANE AMPLATZ URETERAL STENT SET; FAD STENT, URETERAL

COOK INC ULTRATHANE AMPLATZ URETERAL STENT SET; FAD STENT, URETERAL
Model Number N/A
Medical Device Problem Codes Difficult to Advance (2920); Material Twisted/Bent (2981)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/18/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Occupation: lead tech.Pma/510(k) #: k171603.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported a male patient required use of an ultrathane amplatz ureteral stent set for bilateral ureteral stenting.During the procedure, the black stent positioner got stuck on the stent once inside the body.The positioner became kinked and was difficult to dislodge from the stent.This occurred with two devices of the same lot, one on each side of the patient.With some maneuvering, both devices were able to be dislodged to successfully complete the procedure.As reported, the patient did not experience any adverse effects or require any additional procedures due to this occurrence.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unchanged, unknown, or unavailable.Investigation ¿ evaluation st john macomb hospital informed cook of an incident involving two ultrathane amplatz ureteral stent sets.On 18aug2020 during a ureteral stenting bilaterally procedure, one device failed in the left renal and other in the right renal.Both had difficulty advancing on the stents once inside the body.Then ended up kinking and became difficult to remove from the stent.Eventually they were able to be removed from the patient.The procedure was successfully completed with the complaint devices.No unintended section of the device remained inside the patient¿s body, the patient did not require additional procedures due to this occurrence and there have been no adverse effects to the patient due to this occurrence.A review of the complaint history, device history record, drawing, instructions for use (ifu), manufacturing instructions, and quality control of the device, as well as a visual inspection, were conducted during the investigation.The complainant returned two devices for investigation.Physical examination of the returned device showed two black stent positioners with multiple kinks and damaged throughout the length.No other damage noted.Due to the damage of the returned device, measurement of the inner diameters could not be taken.Additionally, a document based investigation evaluation was performed.Sufficient inspection activities are in place to identify this failure mode prior to distribution.The risks associated with these devices are acceptable when weighed against the benefits.The device is shipped with instruction for use (ifu) which provides the following information to the user related to the reported failure mode: precautions: -¿do not over-advance ureteral stent on stent positioner.Crimping of stent could occur.¿ instructions for use: ¿7.Activate the hydrophilic coating by wetting the surface of the device with sterile water or saline.For best results, maintain wetted condition of the device during placement.The ureteral stent is now ready for introduction.8.Introduce the loaded, pre-assembled stent introducer over the wire guide through the ureter into the bladder.Final position of the ureteral stent, prior to actual placement, should be verified by fluoroscopy or radiography.9.To release the stent for final placement: a.Loosen the tuohy-borst adapter.B.Holding the sidearm fitting of the stent positioner to prevent inadvertent advancement of the stent, slowly pull back and remove the stent introducer catheter from the stent positioner.(fig.3) the ureteral stent is now positioned at its predetermined site.Note: do not advance the stent positioning catheter.Doing so will advance the ureteral stent.¿ 11.Remove the stent positioner and place a temporary external drainage catheter over the wire into the collecting system.¿ a review of the device history record (dhr) was also conducted as a part of the investigation.The dhr for the complaint lot and related subassembly lots records no related nonconformances.A database search was completed on the lot and no additional complaints were found.As there are adequate inspection activities established, objective evidence that the dhr was fully executed, no related non-conformances and no additional complaints from the same lot, it was concluded that there is no evidence that nonconforming product exists in house or in field.Findings of this investigation revealed no evidence to suggest the device was manufactured out of specification.It is possible the device was not activated with saline which can cause difficult advancement.However, based on the information provided, no examination of the returned products, and the results of the investigation, the cause was traced to a component failure without a manufacturing or design deficiency.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
ULTRATHANE AMPLATZ URETERAL STENT SET
Common Device Name
FAD STENT, URETERAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key10482297
Report Number1820334-2020-01607
Device Sequence Number16448640
Product Code FAD
UDI-Device Identifier00827002097117
UDI-Public(01)00827002097117(17)230227(10)13015381
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/28/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/27/2023
Device Model NumberN/A
Device Catalogue NumberUTSSW-8.5-28-AMP-RH
Device Lot Number13015381
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/27/2020
Initial Date Received by Manufacturer 08/18/2020
Supplement Date Received by Manufacturer10/15/2020
Initial Report FDA Received Date09/02/2020
Supplement Report FDA Received Date10/28/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age82 YR